Endocrine Abstracts (2009) 19 P97

Acute adrenal insufficiency due to bilateral adrenal haemorrhagic infarction in antiphospholipid syndrome

D Sharma, U Srinivas-Shankar, R Malipatil & J Vora


Royal Liverpool University Hospital, Liverpool, UK.


Back ground: Acute adrenal insufficiency is a life threatening condition with multiple aetiologies. The adrenal gland is susceptible to thrombosis and hemorrhagic infarction due to rich arterial supply and limited venous drainage. We present a case report of a simultaneously detected acute adrenal insufficiency due to bilateral adrenal haemorrhagic infarcts with ischemic bowel as the first manifestation of antiphospholipid syndrome (APS).

Case history: A 55-year woman presented with 1-week history of recurrent abdominal pain and tenderness in left upper quadrant and loin. There was no pigmentation of the skin or mucous membranes. She had mild hyponatraemia (Na 127 mmol/l) with normal serum potassium. Computerised tomography (CT) abdomen revealed low attenuation enlargement of both adrenal glands (right, 37×28 mm; left, 41×27 mm). MRI showed bilateral adrenal enlargement with low signal central area and solid elements within the parenchyma consistent with sub-acute haemorrhagic infarcts in both adrenals. Subsequent blood tests revealed elevated adrenocorticotrophic hormone (ACTH), 170 pmol/l (NR 2.0–11). Baseline cortisol was <50 nmol/l and short synacthen test confirmed severe adrenocortical insufficiency (30 and 60 min cortisol <50 nmol/l). Adrenal cortex antibodies were negative. CT abdomen and CT aortogram revealed ischaemia of the splenic flexure of the large bowel due to a 6 cm thrombotic occlusion of proximal superior mesenteric artery. Clotting studies showed an elevated activated partial thromboplastin time (APTT), 62.8 s with normal prothrombin time (PT). A diagnosis of APS was made based on elevated IgG 96 (0–11 GPL u/ml) and IgM 14 (0–7 MPl u/ml) anti cardiolipin antibodies. She was treated with hydrocortisone, fludrocortisone and low molecular weight heparin.

Conclusion: Acute adrenal insufficiency due to bilateral adrenal haemorrhagic infarction is a rare manifestation of APS and must be considered in the presence of enlarged adrenals, prolonged APTT and/or a thrombotic event.

Article tools

My recent searches

No recent searches.